Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 351, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2008, 8:19 AM EDT for 4 counties in Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2008, 8:19 AM EDT (12:19 UTC)
- Expired
- Jul 22, 2008, 8:57 AM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Bath County, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:27 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 22, 6:27 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 627 AM EDT TUE JUL 22 2008 .SYNOPSIS... A WEAK COLD FRONT WILL SLIDE SOUTHEAST INTO THE OHIO VALLEY TODAY AND THEN INTO OUR AREA ON WEDNESDAY. SCATTERED STRONG THUNDERSTORMS AREA EXPECTED TODAY WITH MORE NUMEROUS STORMS EXPECTED ON WEDNESDAY. WEAK HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT ON THURSDAY BRINGING DRIER WEATHER FOR WEEKS END. && .NEAR TERM /THROUGH TONIGHT/... WATCHING A COUPLE OF FEATURES OVERNIGHT THAT COULD GENERATE SOME STRONG STORMS DURING THE AFTERNOON AND EVENING HOURS. ONE FEATURE IS A DECAYING MCS MOVED ACROSS NORTHERN VIRGINIA OVERNIGHT. THIS SYSTEM COULD LAY DOWN A RESIDUAL BOUNDARY TO OUR NORTH WITH A LINE OF CONVECTION FIRING ALONG IT LATER TODAY. WITH AN ABUNDANT AMOUNT OF MOIST AND MOSTLY CLEAR SKIES EXPECTED TODAY...INSTABILITIES WILL RUN HIGH WITH AFTERNOON HEATING. FORECAST SOUNDINGS ALSO SHOWING AN INVERTED-V PROFILE IN THE AFTERNOON SO ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO GENERATE DAMAGING WINDS. ANOTHER FEATURE WE ARE WATCHING IS A MATURE MCS MOVING INTO THE OHIO VALLEY. WITH CORFIDI VECTORS BEING WESTERLY...THIS SYSTEM WILL APPROACH THE AREA TOWARDS MORNING. MODELS SHOWING THIS FEATURE FALLING APART OVERNIGHT AS IT MOVES INTO KENTUCKY. IF CORRECT...WE WILL NEED TO WATCH FOR STORMS FIRING ALONG THIS RESIDUAL BOUNDARY TODAY. 850 MB TEMPERATURES RUNNING AROUND +22C AND SURFACE DEW POINTS IN THE MID 60S TO LOWER 70S WILL BRING ABOUT HOT AND HUMID CONDITIONS TO THE AREA. WITH STORMS NOT EXPECTED TO IGNITE UNTIL LATE IN THE AFTERNOON...TEMPERATURES IN THE 80S AND 90S ARE POSSIBLE WITH TRIPLE DIGITS EXPECTED IN THE PIEDMONT. HEAT INDICES WILL ALSO RUN WARM WITH 90S ACROSS MOST OF THE AREA AND 100-104F IN THE PIEDMONT. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... MORE STRONG STORMS CAN BE EXPECTED ON WEDNESDAY AS A COLD FRONT APPROACHES THE REGION DURING THE AFTERNOON. THE AREA...ESPECIALLY IN THE EAST...WILL BE IN THE ENTRANCE REGION OF THE LOW LEVEL JET. THE COMBINATION OF THE FRONT AND JET DYNAMICS WILL BRING ABOUT ANOTHER ROUND OF SEVERE WEATHER AND HEAVY DOWNPOURS TO THE REGION. PROGRESSION OF THE FRONT MAY BE SLOW TO MOVE TO THE EAST COAST SO WILL HANG ON TO SOME POPS IN THE PIEDMONT THURSDAY MORNING. DRIER SLIGHTLY COOLER AIR WILL MOVING INTO THE REGION ON THURSDAY. BY FRIDAY...THETA-E BOUNDARY BUCKLES BACK TO THE NORTH WITH HEAT AND HUMIDITY INCREASING INTO THE WEEKEND. DEPENDING ON THE TIMING OF PRECIPITATION INTO THE AREA...WE COULD SEE A WIDE RANGE IN TEMPERATURES ACROSS THE AREA. TEMPERATURES COULD RANGE FROM THE LOWER TO MID 70S IN THE GREENBRIER VALLEY TO LOWER 90S IN THE PIEDMONT. && .LONG TERM /FRIDAY THROUGH MONDAY/... PATTERN CHANGE WILL TAKE SHAPE OVER THE LONG TERM...WITH A TROUGH BUILDING ACROSS THE GREAT LAKES AND MIDDLE ATLANTIC...WITH ADDITIONAL DISTURBANCES DUMPING INTO THE WESTERN PERIPHERY OF THE UPPER TROUGH. CONSIDERING THE MJO IS MAY BE APPROACHING PHASE 4...THIS SEEMS EVEN MORE LIKELY...WITH PERHAPS NORMAL OR SLIGHTLY BELOW NORMAL TEMPS AT THE BEGINNING OF NEXT WEEK. TRYING TO TIME THE INDIVIDUAL AMPLIFYING SHRT WAVES AND FRONTAL PASSAGES PROVES DIFFICULT THIS WEEKEND...HOWEVER THE REGION SHOULD DRY OUT INTO THE BEGINNING OF NEXT WEEK. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... SLOWLY WEAKENING MCS APPROACHING OUR NORTHWESTERN COUNTIES AND COULD AFFECT BLF/LWB BETWEEN 12Z AND 14Z...BUT ACTIVITY SHUD CONTINUE TO WEAKEN AS IT GETS CLOSER. STILL BLF/LWB MAY SEE SOME CONVECTION WITH HEAVY RAIN AND GUSTY WINDS EARLY TODAY BEFORE THE COMPLEX DISSIPATES. REDEVELOPMENT ALONG OUTFLOW FROM THIS APPROACHING MCS IS QUITE POSSIBLE ACROSS OUR CWA THIS AFTERNOON AND BOTH THE GFS AND NAM ARE SHOWING THIS...SO FEEL PRETTY CONFIDENT THAT CONVECTION WILL BE SCTD ACROSS THE CWA THIS AFTN AND INTO THE EVENING HOURS. BEST CHANCES HOWEVER APPEAR TO BE IN THE WEST THRU THE 24 HOUR PERIOD. THE CHANCE OF CONVECTION REMAINS RELATIVELY HIGH THROUGH WED EVENING WHEN A STRONG FRONT MOVES THRU. BEHIND THE FRONT THU AND FRI WE GO BACK TO DRY AND CALM CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...RCS LONG TERM...KM AVIATION...JH/JS
Hazardous weather outlook, Jul 22, 3:40 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 340 AM EDT TUE JUL 22 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 340 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAT INDICES WILL RUN HIGH THIS AFTERNOON WITH 90S ACROSS MOST OF THE AREA TO 100 TO 104 IN THE PIEDMONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN ON WEDNESDAY. RCS
In the hours before
Special weather statement, Jul 22, 7:16 AM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 716 AM EDT TUE JUL 22 2008 VAZ020-WVZ045-221215- BATH VA-GREENBRIER WV- 716 AM EDT TUE JUL 22 2008 AT 713 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF RENICK...OR ABOUT OVER LEONARD...MOVING EAST AT 38 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BEARTOWN STATE PARK...RORER AT 725 AM EDT...NEOLA AT 740 AM EDT...LAKE MOOMAW AT 755 AM EDT...BACOVA JUNCTION...CALLISON AT 800 AM EDT...HOT SPRINGS...INGALLS FIELD AT 805 AM EDT...WARM SPRINGS AT 810 AM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM ALONG WITH WIND GUSTS TO 45 MPH. A QUICK ONE HALF INCH OF RAIN COULD ALSO FALL FROM NORTHEAST GREENBRIER COUNTY INTO BATH COUNTY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:41 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 47 min |
| Jul 22, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 56 min |
| Jul 22, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 52 min |
| Jul 22, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 58 min |
| Jul 22, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 53 min |
| Jul 22, 6:59 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 61 min |
| Jul 22, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 30 min |
| Jul 22, 7:34 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 56 min |
| Jul 22, 7:42 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 93 min |
| Jul 22, 7:44 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 61 min |
| Jul 22, 7:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 75 min |
| Jul 22, 7:54 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 66 min |
| Jul 22, 7:57 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 54 min |
| Jul 22, 5:05 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 55 min |
| Jul 22, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 59 min |
| Jul 22, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.